New Jersey, 2008

Flooding in New Jersey, February 13 to 17, 2008

February 13 to 17, 2008 · NWS PHI · 5 events in 5 counties and zones

A protracted precipitation event that started as a wintry mix and then changed to rain caused flooding across the Passaic and Raritan Basins in northern New Jersey. Precipitation changed to plain rain before sunrise on the 13th and fell continuously through the early evening on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A protracted precipitation event that started as a wintry mix and then changed to rain caused flooding across the Passaic and Raritan Basins in northern New Jersey. Precipitation changed to plain rain before sunrise on the 13th and fell continuously through the early evening on the 13th. The heaviest rain fell during the first half of the day and into the early afternoon on the 13th. The combination of the heavy rain and snow and ice melt caused flooding of many creeks and rivers as well as poor drainage flooding in urban areas. Clogged catch basins exacerbated the problems. Storm totals averaged between two and three and a half inches.

The prolonged precipitation event was caused by the slow moving frontal system that went from Ohio on the early evening of the 12th and took until the afternoon of the 13th to move off of the New Jersey and Delaware coasts. A series of low pressure systems moved north along the frontal boundary and brought steady and in some cases heavy rain into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 13, 5:12 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 13, 5:12 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
512 AM EST WED FEB 13 2008

.SYNOPSIS...
A WARM FRONT OVER THE REGION THIS MORNING WILL SLOWLY MOVE TO THE
NORTHWEST. THIS FRONT WILL BECOME WRAPPED UP IN A LOW PRESSURE
SYSTEM THAT WILL PASS EAST OF NEW JERSEY DURING THIS AFTERNOON.
ANOTHER LOW WILL DEVELOP OFF OF THE CAROLINA COAST AND PASS SOUTH
OF OUR COAST LATE TONIGHT. HIGH PRESSURE WILL THEN BUILD EAST TO
THE SOUTHERN MIDDLE ATLANTIC COAST THURSDAY AND THURSDAY NIGHT. A
COLD FRONT IS FORECAST TO MOVE THROUGH FRIDAY NIGHT. HIGH
PRESSURE WILL BUILD EAST ACROSS THE REGION FOR SATURDAY BEFORE
MOVING OFFSHORE BY EARLY SUNDAY. ANOTHER LOW PRESSURE SYSTEM IS
THEN EXPECTED TO FORM NEAR THE GULF COAST, THEN TRACK NORTHEAST
TOWARD OUR REGION FOR LATE SUNDAY INTO MONDAY. HIGH PRESSURE
BUILDS IN FROM THE WEST FOR TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A GOOD PORTION OF THE FORECAST AREAS HAS MOVED ABOVE FREEZING
EARLY THIS MORNING AND THEREFORE MOST OF THE ADVISORIES/WARNINGS
HAVE BEEN CANCELLED. ONLY SUSSEX, NJ, CARBON, MONROE AND PARTS OF
THE LEHIGH VALLEY REMAIN AT OR BELOW FREEZING AND DUE TO THIS WE
HAVE KEPT THE WARNINGS IN PLACE THERE. PRECIPITATION HAS EASED
ACROSS THE SOUTHERN PORTION OF THE CWA AND TEMPERATURES HAVE RISEN
STEADILY OVERNIGHT. DELAWARE AND SOUTHERN NJ EXTENDING NORTHWARD
INTO MONMOUTH COUNTY HAVE RISEN INTO THE 50S ALREADY AND MAY RISE
A BIT MORE BEFORE ALL IS SAID AND DONE. TEMPERATURES WILL FALL
THROUGH THE DAY, ESPECIALLY IN THE SOUTHERN AREAS THAT HAVE BEEN
INFLUENCED BY WAA AND A DECENT SOUTHERLY WIND THIS MORNING.

AREAS ALONG THE I-95 CORRIDOR, NORTH AND WEST ARE SEEING BATCHES OF
HEAVY RAIN ALONG WITH SOME POCKETS OF FREEZING RAIN IN THE HIGHER
ELEVATIONS WHERE TEMPS REMAIN BELOW 32 DEGREES. THE COLD AIR IS
HOLDING IN THE NORTHERN ZONES AND THE FREEZING RAIN COULD POSSIBLY
HANG AROUND ALL DAY. THE COASTAL LOW IS NOT PROGRESSING AS FAR
WESTWARD AS PREV THOUGHT AND THIS IS KEEPING THE WARM FRONT FROM
ADVANCING ACROSS THE ENTIRE REGION. IF THE FRONT STALLS OR MOVES
OFF TOWARDS THE NORTHEAST, THIS WILL END UP KEEPING THE COLD AIR
IN PLACE NORTH AND WEST OF PHL. WE WENT THE OPTIMISTIC ROUTE THAT
THE LOW WILL PUSH WESTWARD ONCE AGAIN AND THAT TEMPS WILL START TO
COME UP CAUSING A CHANGEOVER TO PLAIN RAIN BUT CONFID IS NOT HIGH
THAT THIS WILL HAPPEN ATTM. THIS SITUATION WILL NEED TO BE
MONITORED THROUGH THE MORNING AS ICE/SNOW HAS FALLEN OVERNIGHT
AND CONTINUES TO FALL AT MPO AND FWN.

PERIODS OF HEAVY RAIN CAN BE EXPECTED TODAY ACROSS THE REGION WITH
AMOUNTS IN THE 1 TO 2 INCH RANGE. FLOOD WATCH REMAINS THROUGH
THURSDAY MORNING AS IT MAY TAKE ONLY AN INCH, COMBINED WITH
SNOW/ICE MELT AND RAPID RUNOFF, IN A SHORT PERIOD OF TIME TO CAUSE
FLOODING IN SOME AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE 00Z GFS WAS WAY OVERDONE ON THE PRECIPITATION FOR THIS
EVENING AND WE DECIDED TO LEAN MORE TOWARDS THE CANADIAN/NAM/ECMWF
SOLNS, WHICH DRY OUT THE REGION BY EARLY THURSDAY. WE KEPT THE
POPS HIGHER OVER THE SOUTHERN ZONES AS WE COULDNT COMPLETELY RULE
OUT SOME INFLUENCE FROM THE SECOND COASTAL LOW. LOOKING AT THE
INSENTROPIC LEVELS WE WERE UNABLE TO FIND ENOUGH LIFT TO SUPPORT
SIGNIFICANT SNOWFALL ACROSS SOUTHERN DE AND NJ. THEREFORE, WE
DECIDED TO GO WITH AN INCH OR LESS IN THESE AREAS SINCE THE GFS
SHOWED MARGINAL LIFT, EVEN THOUGH THE NAM DID NOT SHOW ANY.

HIGH PRESSURE BUILDS IN FOR THURSDAY AFTERNOON AND EVENING AND
WILL LINGER INTO FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ANOTHER COMPLICATED WEATHER PATTERN IS FORECAST IN THE LATTER
PART OF THE EXTENDED. EARLY IN THE EXTENDED HOWEVER, WE START OFF
WITH HIGH PRESSURE FRIDAY WITH A FAIRLY WEAK COLD FRONT EXPECTED
TO PASS THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. ONLY
SOME LIGHT RAIN SHOWERS IN THE EVENING AND/OR SOME SNOW SHOWERS
OVERNIGHT CAN BE EXPECTED. HIGH PRESSURE WILL BUILD IN BRIEFLY FOR
SATURDAY INTO EARLY SUNDAY BEFORE THE NEXT WEATHER SYSTEM AFFECTS
THE AREA. MODELS ARE STILL DIVERGENT WITH THE TIMING OF THE SYSTEM
AS IT MOVES THROUGH OUR AREA, THOUGH THEY HAVE A SIMILAR GRASP OF
THE OVERALL SITUATION. ONE AREA OF LOW PRESSURE WILL BE MOVING
THROUGH THE GREAT LAKES REGION AND INTO SOUTHEASTERN CANADA ON
SUNDAY, WHILE A SECOND AREA OF LOW PRESSURE WILL BE MOVING ALONG
THE GULF COAST. THE SECONDARY LOW IS FORECAST TO TAKE CHARGE AND
MOVE INTO OUR AREA, BUT THIS IS WHERE THE TIMING DIFFERENCES TAKE
PLACE. THE CANADIAN IS MUCH FASTER, BRINGING THE LOW THROUGH BY
SUNDAY NIGHT. THE ECMWF IS MUCH SLOWER, BRINGING THE LOW THROUGH
BY MONDAY NIGHT. THE GFS IS RIGHT IN BETWEEN THE OTHER TWO,
BRINGING IT THROUGH AROUND MONDAY MORNING. WITH THE UNCERTAINTY,
WE HAVE A CHANCE OF PRECIPITATION IN THE FORECAST FROM SUNDAY INTO
MONDAY, THROUGH IF YOU TAKE THE AVERAGE, SUNDAY NIGHT INTO MONDAY
MORNING FITS ABOUT RIGHT. THIS IS STILL NEARLY A WEEK OUT, SO
MODELS SHOULD GET A BETTER GRASP AS THE DAYS PROGRESS.
TEMPERATURES IN THE EXTENDED ARE NOT FORECAST TO BE VERY EXTREME
EITHER WAY, HIGHS OR LOWS, BUT THEY WILL BE COOLER ON THE BACKSIDE
OF THE COLD FRONTS MOVING THROUGH AT THE END OF THIS WEEK AND
EARLY NEXT WEEK.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
IFR AND LIFR CONDITIONS WILL CONTINUE AT ABE/RDG/ILG/PHL/PNE THROUGH
THE DAY. FREEZING RAIN SHOULD CHANGE TO RAIN THIS BY 14Z AT ABE/RDG
AS TEMPS MOVE ABOVE FREEZING. THEN THE 5 SITES WILL SEE RAIN HEAVY
AT TIMES UNTIL A COLD FRONT MOVES THROUGH FROM THIS WEST LATE THIS
AFTN/EVENING. AFTER THE FRONT MOVES THROUGH, CONDITIONS SHOULD
IMPROVE TO MVFR CIG AND THEN VFR CIG WITH UNRESTRICTED VSBY TONIGHT.

AT ACY/MIV...A WARM FRONT MOVED THROUGH ALLOWING CIGS AND VSBY TO
IMPROVE TO VFR OVERNIGHT. HOWEVER, RAIN WHICH WILL BE HEAVY AT TIMES
WILL RETURN FROM THE SOUTH EARLY THIS MORNING ENDING THE VFR AND
BRINGING BACK LIFR/IFR CONDITIONS. THESE CONDITIONS WILL BE SLOWER
TO IMPROVE THIS EVENING THAN FARTHER TO THE N/W AS THE DRY AIR WILL
STRUGGLE TO COME INTO THE REGION. INITIALLY, IFR CONDITIONS ARE
FORECAST TO CONTINUE THROUGH THE EARLY PART OF THE NIGHT, EVEN
BEHIND THE COLD FRONT. AS LOW PRESSURE DEVELOPS TO THE EAST, THIS
WILL SLOW THE DRYING OVER THE REGION AND IMPROVEMENT TO VFR UNTIL
EARLY THURSDAY MORNING.

BEYOND THE TAF VALID PERIOD...NO SIGNIFICANT WEATHER IS EXPECTED
THROUGH SATURDAY. THE NEXT THREAT OF SIGNIFICANT RAIN OR SNOW WOULD
BE NEXT SUNDAY.

&&

.MARINE...
SCA REMAIN IN EFFECT FOR ALL AREAS TODAY BUT GALES HAVE BEEN ISSUED
FOR THE OCEAN FOR TONIGHT AND SUNDAY WHILE SCA CONDITIONS SHOULD
CONTINUE ON DEL BAY.

A LOW PRESSURE AREA WILL BE INTENSIFYING AS IT HEADS NE TO THE EAST
OF THE COAST TONIGHT. WINDS ASSOCIATED WITH THE LOW ARE EXPECTED TO
REACH GALE FORCE LATE TONIGHT ON THE OCEAN. THESE WINDS SHOULD
CONTINUE INTO EARLY THURSDAY BEFORE DECREASING AS HIGH PRESSURE
BUILDS IN FROM THE WEST.

A COLD FRONT MOVES THROUGH FROM THE NW FRI NIGHT FOLLOWED BY HIGH
PRESSURE FOR SATURDAY. WINDS SHOULD INCREASE AHEAD OF AND WITH THE
FRONT BACK TO SCA SPEEDS FRIDAY AND GUSTIER WINDS ARE ANTICIPATED
BEHIND THE FRONT LATE FRIDAY NIGHT AND SATURDAY AS COLDER AIR
RETURNS FROM THE NW. ON SUNDAY, HIGH PRESSURE MOVES ACROSS THE AREA
AND ON TO THE EAST ALLOWING WINDS TO ONCE AGAIN SUBSIDE.

&&

.HYDROLOGY...
PERIODS OF HEAVY RAIN ARE EXPECTED ACROSS THE REGION TODAY WITH
QPF AMTS IN THE 1 TO 2 INCH RANGE WITH LOCALLY HIGHER AMTS. THIS
MUCH RAINFALL IN A SHORT PERIOD OF TIME, COMBINED WITH SNOW/ICE
MELT AND RAPID RUNOFF DUE TO FROZEN GROUND, WILL LIKELY CAUSE SOME
FLOODING. THEREFORE THE FLOOD WATCH WILL CONTINUE UNTIL THURSDAY
MORNING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ060>062-067>071.
     WINTER STORM WARNING UNTIL 9 AM EST THIS MORNING FOR PAZ054-
     055-060>062.
NJ...FLOOD WATCH THROUGH THURSDAY MORNING FOR NJZ001-007>010-012-
     015>019.
     WINTER STORM WARNING UNTIL 9 AM EST THIS MORNING FOR NJZ001-
     007-008.
DE...FLOOD WATCH THROUGH THURSDAY MORNING FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
     ANZ450>455.
     GALE WARNING FROM 6 PM THIS EVENING TO 1 PM EST THURSDAY FOR
     ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST THURSDAY FOR ANZ430-431.

&&

SYNOPSIS...MEOLA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MEOLA/ROBERTSON
AVIATION...STAUBER
MARINE...STAUBER
HYDROLOGY...MEOLA
Hazardous weather outlook, Feb 13, 5:09 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 AM EST WED FEB 13 2008

NJZ001-007-008-PAZ060>062-141015-
SUSSEX-WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON-
509 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ009-010-012-015>019-PAZ067>071-141015-
NEW CASTLE-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
509 AM EST WED FEB 13 2008

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ013-014-020>027-141015-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
509 AM EST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-141015-
CARBON-MONROE-
509 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-141015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
509 AM EST WED FEB 13 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SMALL CRAFT ADVISORY.
 GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-141015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
509 AM EST WED FEB 13 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NIERENBERG

In the hours before

Special weather statement, Feb 13, 2:17 AM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
217 AM EST WED FEB 13 2008

NJZ001-007>010-PAZ054-055-060>062-067>069-130930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...
DOYLESTOWN
217 AM EST WED FEB 13 2008

PERIODS OF MODERATE TO HEAVY FREEZING RAIN WILL AFFECT THE REGION
THROUGH 4 AM. SIGNIFICANT ICE ACCUMULATION BETWEEN ONE TO THREE
TENTHS OF AN INCH PER HOUR COULD OCCUR WITH THE HEAVIEST FREEZING
RAIN. ROADS WILL BECOME INCREASINGLY SLICK AND HAZARDOUS.

IF YOU MUST TRAVEL DURING THE EARLY MORNING HOURS, SLOW DOWN AND
EXERCISE CAUTION. SIDEWALKS AND DRIVEWAYS WILL ALSO BECOME SLICK
AND HAZARDOUS. WITH THE ICE ACCUMULATING ON TREES AND POWER LINES,
POWER OUTAGES ARE POSSIBLE AS ARE DOWNED TREES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Sussex

When
February 13, 7:45 AM EST to 3:00 PM EST
Where
Sussex County, Montague to Wallpack Center
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
41.300, -74.800

Runoff from the heavy rain and ice melt caused flooding across Sussex County. Twenty-one county roads were blocked either by downed trees and wires or flooding. Much of the flooding resulted from blocked storm drains. U.S. Route 206 was flooded in several portions, and New Jersey State Route 15 was shut down in Lafayette due to an overflowing river. Precipitation totals included 2.91 inches in Andover, 2.41 inches in Flatbrookville and 2.06 inches in Hopatcong.

Flood, Warren

When
February 13, 7:45 AM EST to 3:00 PM EST
Where
Warren County, Millbrook to Phillipsburg
Cause
Heavy Rain / Snow Melt
Reported by
Mesonet
Coordinates
41.070, -74.980

Runoff from the heavy rain and ice melt caused small stream and roadway flooding across Warren County. Event precipitation totals included 3.60 inches in Columbia, 3.28 inches in Riegelsville and 2.21 inches in Belvidere.

Flood, Morris

When
February 13, 7:45 AM EST to February 17, 1:15 PM EST
Where
Morris County, Green Pond Jct to Lake Jct
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
41.030, -74.430

The heavy rain and flooding as well as leftover icy conditions caused many school districts to either close or have delayed openings. In Boonton, Boonton Township and Montville, Boonton Avenue was closed for approximately an hour and a half.

The East Ditch at Beaver Brook Road was above its 3.9 foot flood stage from 300 p.m. EST through 10 p.m. EST on the 13th. It crested at 4.10 feet at 6 p.m. EST. The Rockaway River above the Boonton Reservoir was above its 5 foot flood stage from 607 p.m. EST on the 13th through Noon EST on the 14th. It crested at 5.46 feet at 4 a.m. EST on the 14th. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 809 p.m. EST on the 13th through 131 p.m. EST on the 15th. It crested at 6.31 feet at 730 a.m. EST on the 14th. The Pequannock River at the Macopin Dam was above its 5.5 foot flood stage from 3 a.m. EST through 1130 a.m. EST on the 14th. It crested at 5.54 feet at 545 a.m. EST. The Passaic River at Pine Brook was above its 19 foot flood stage from 515 p.m. EST on the 14th through 115 p.m. EST on the 17th. It crested at 19.48 feet at 1230 p.m. EST on the 15th. Farther downstream, the Passaic River at Two Bridges was above its 9 foot flood stage from 615 a.m. EST on the 15th through 1215 p.m. EST on the 16th. It crested at 9.19 feet at 10 p.m. EST on the 14th.

Event precipitation totals included 3.50 inches in Boonton, 3.44 inches in Ironia, 2.88 inches in Morristown and 2.36 inches in Pequannock.

Flood, Hunterdon

When
February 13, 9:45 AM EST to 3:00 PM EST
Where
Hunterdon County, Hughesville to Mt Airy
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
40.620, -75.150

Runoff from the ice melt and the heavy rain caused stream, roadway and some basement flooding across Hunterdon County. Many roads were flooded in the usual spots, including on Hampton Corner and Kuhl Roads in Raritan Township, The Rockaway Creek in the area of U.S. Route 22 in Lebanon Borough and Readington Township flooded. Floodwaters subsided by late that day. In Clinton Township, a ceiling partially collapsed from rain leaking into the roof of the North Hunterdon Municipal Court, however no injuries were reported. Most schools decided early to have delayed openings on February 13th, but as conditions deteriorated some decided to close for the day, including North Hunterdon and Voorhees High Schools as well as Bloomsbury, Califon, Hampton, High Bridge, Holland, Bethlehem, Lebanon, Tewksbury and Union Townships. Several minor flooding related accidents were reported. Event precipitation totals included 2.96 inches in Stockton and 2.91 inches in Flemington.

Flood, Somerset

When
February 13, 9:45 AM EST to February 15, 12:30 PM EST
Where
Somerset County, 2 mi S of Griggstown to 1 mi E of Neshanic Station
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
40.421, -74.620

The heavy rain and ice and snow melt caused flooding along the low-lying areas of the North and South Branches of the Raritan River in Branchburg and Hillsborough and the Millstone River in Montgomery and Hillsborough. New Jersey State Route 28 was closed in the North Branch section of Branchburg. Old York Road between Branchburg and Bridgewater was also closed due to flooding, as the water completely covered a portion of the road. Some flooding was also reported on Dukes Parkway West in Hillsborough.

The Millstone River at Griggstown was above its 10 foot flood stage from 208 p.m. EST on the 13th through 1230 p.m. EST on the 15th. It crested at 13.64 feet at 515 a.m. EST on the 14th. Farther downstream at Blackwells Mills, the Millstone River was above its 9 foot flood stage from 142 a.m. EST through 945 p.m. EST on the 14th. It crested at 10.26 feet at 1230 p.m. EST. Farther downstream at Weston, the Millstone River was above its 12.4 foot flood stage from 414 a.m. EST through 545 a.m. EST on the 14th. It crested at 12.43 feet at 5 a.m. EST. The North Branch of the Raritan River at North Branch was above its 12.3 foot flood stage from 151 p.m. EST through 1113 p.m. EST on the 13th. It crested at 13.5 feet at 630 p.m. EST. Farther downstream at Raritan, the North Branch of the Raritan River was above its 10 foot flood stage from 443 p.m. EST through 1145 p.m. EST on the 13th. It crested at 10.61 feet at 745 p.m. EST. Farther downstream at the village of South Branch, the North Branch of the Raritan River was above its 7 foot flood stage from 945 a.m. EST on the 13th through 748 a.m. EST on the 14th. It crested at 11.77 feet at 915 p.m. EST on the 13th. Along the main stem of the Raritan River at Manville, the Raritan River was above its 14 foot flood stage from 1006 p.m. EST on the 13th through 816 a.m. EST on the 14th. It crested at 15.1 feet at 245 a.m. EST on the 14th. Farther downstream at Bound Brook, the Raritan River was above its 28 foot flood stage from 1025 p.m. EST on the 13th through 1152 a.m. EST on the 14th. It crested at 29.69 feet at 5 a.m. EST on the 14th.

Event precipitation totals included 3.60 inches in Pottersville, 3.20 inches in Neshanic, 2.96 inches in Martinsville and Somerville, 2.70 inches in Bound Brook, 2.68 inches in Belle Mead, 2.64 inches in Skillman and 2.23 inches in Blackwells Mills.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84666, 84668, 84707, 84671, 84708.